W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP06 |
| Medical Device Problem Code |
Migration (4003)
| Health Effect - Clinical Code |
Hernia (2240)
| Date of Event |
10/09/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2009, hopsital: procedure report.Procedure: esophagogastroduodenoscopy and colonoscopy with biopsy.Diagnosis: before- anemia.After- obstructing colon lesion at 15 cm.Procedure: ¿under satisfactory sedation with 5 mg.Of versed, 50 mg.Of benadryl, and 100 mcg.Of fentanyl, the patient was begun in a recumbent position.The oropharynx was sprayed with hurricane spray and the bite block was placed.The scope was advanced through an unremarkable oropharynx.The epiglottis and cords appeared normal.The esophagus appeared normal.The eg junction was unremarkable.There was a small hiatal hernia without erosion, varices or other pathology at the eg junction.Cardia, fundus, antrum, pylorus and duodenum all appeared normal.Retroflex view of the cardia was unremarkable.The scope was withdrawn and the patient was turned to the left lateral position.The anal rectal area was anesthetized with xylocaine jelly and digital rectal exam, was unremarkable.The scope was advanced up through the rectum and at 15 cm., a raised swollen border to the mucosa was encountered and just beyond this an obstructing lesion several centimeters long with an opening too small for the scope to pass through.Biopsies were taken from its border and midportion.Then the scope was withdrawn.The patient was given pictures from the procedure, a letter describing these findings and a booklet about the need for a colon resection which will be discussed with the patient and her daughter.¿ (b)(6) 2010 : [discharge date unknown].(b)(6) hospital.Inpatient hospitalization.(b)(6) 2010, hospital.Operative report.Operation: repair of ventral incisional hernia with an 11.4 cm.Circular composix kugel patch.Preoperative diagnosis: ventral incisional hernia.Post operative diagnosis: ventral incisional hernia with an 11.4 cm.Circular composix kugel patch.Operative report: ¿under satisfactory general endotracheal anesthesia, the patient received a gram of kefzol, had scd leg pump devices placed, a foley catheter was inserted, and she was prepped with chloraprep and sterilely draped.The old midline scar was excised from above the umbilicus to an inch or two below the umbilicus and carried through the subcutaneous tissue.The hernia sac was less than a centimeter from the skin near the umbilicus.This was defined and then it was opened, and adherent colon and omentum were taken off and then freed up back past the edge of the intact fascia and muscle.It was measured and found to be about 6 cm.In diameter in defect and an 11 cm.Patch was chosen and placed inside.The protek tacker was used on marlex side to the underside of the peritoneum and then a running suture of 0 surgipro monofilament suture was placed in the marlex to the edge of the fascia and the excess hernia sac was trimmed off and the hernia sac was closed with 0 maxon sutures.The subcutaneous tissue was closed with 2-0 vicryl and the skin was closed with a running subcutaneous stitch of 3-0 biosyn.Cotton balls were placed in the umbilicus and an op-site dressing was placed over the entire incision.The estimated blood loss was 20 cc.The patient tolerated the procedure okay.¿ (b)(6) 2010, hospital.Implant sticker.Implant: bard* composix* kugel hernia patch.(b)(6), 2010, hospital: [discharge date unknown].(b)(6) 2010: inpatient hospitalization.(b)(6) 2010, md.Operative report.Procedure: repair of 10 x 8 ventral incisional hernia with 15 x 22 cm.Composix dual mesh gore-tex and marlex graft patch.Preoperative diagnosis: ventral incisional hernia.Post operative diagnosis: 10 x 8 cm, ventral incisional hernia.Operative report: ¿under satisfactory general anesthesia by lma, the patient was prepped with chloraprep and sterilely draped after shaving the lower abdomen with clippers.Scd leg pump devices were placed on the calves and the patient received a gram of kefzol preoperatively.A skin incision was made taking out the old low midline scar and stopping about three fingerbreadths below the umbilicus.The subcutaneous tissue was divided with the cautery until the scar and hernia sac were encountered, which was cautiously opened and then delineated as well as taking down the adhesions of the omentum and small bowel to the hernia sac.It was cleaned back about 5 to 6 cm.In all directions superior to the edge of the previous patch which extended to just below the umbilicus was felt.There was no apparent abnormality in the omentum or small bowel at this time.Inferiorly, the hernia stopped three fingerbreadths above the pubic tubercle and did not involve the bladder.The composix patch was placed inside and then the protech tacker was placed inside between the marlex and gore-tex and the marlex was tacked to the anterior abdominal wall a centimeter or 2 away from the edge of the fascia.Then, the marlex was tacked to the edge of the fascial defect with a running suture of 0 prolene.Then, the hernia sac was closed over this and imbricated using 0 maxon running sutures.The subcutaneous tissue was closed with 3-0 vicryl and the skin was closed with a running subcuticular stitch of 3-0 bio-syn.An island dressing of telfa and adhesive was placed over the incision site.The estimated blood loss was 20 cc.The patient tolerated the procedure okay.¿ (b)(6) 2010, hospital.Implant sticker: bard* composix* e/x mesh.Implant #1 preoperative complaints: (b)(6) 2010, hospital, md.Operative report.Indication: ¿this is the third recurrence of a central hernia on this every (sic) sweet woman who has had exploratory surgery for colon cancer several years ago.She has had 2 meshes already placed and now below the last repair she has another defect.She understands the risks and benefits of surgery including bleeding, infection, scarring and recurrence, injury to intraabdominal structures.¿ implant #1 procedure: ventral herniorrhaphy, laparoscopic repair with dual mesh used by gore.[implant: gore® dualmesh® plus biomaterial, 1dlmcp06/8634130, 18cm x 24cm x 1 mm thick] implant #1 date: (b)(6), 2011,hospital: (hospitalization dates unknown).(b)(6), md.Operative report.Preoperative diagnosis: ventral hernia, third recurrence.Post operative diagnos.Is: ventral hernia, third recurrence.Procedure: under general endotracheal anesthesia the patient is given antibiotic preop.The veress needle was used to insufflate the abdomen.Several 5mm ports were placed to inspect the abdomen.There were multiple adhesions present.These needed to be taken down.There was [sic] some tongues of mesh present in the peritoneum going down from the anterior abdominal wall and to this were dense adhesions.These were taken down using the harmonic scalpel.Close inspection failed to reveal any injury to viscera.Once a decent margin, probably 2 to 5 cm in margin was obtained and this was all superior to the ventral hernia, apparently where the previous repairs had taken place the mesh was selected.The hernia defect itself was measured to be 15 cm and therefore an 18 x 24 mesh was selected.This was placed using protac in the usual fashion.At the termination of the procedure, it was inspected to cover the defect with a wide margin.Hopefully this will prevent any further recurrence.Inspection again failed to reveal any active bleeding.No evidence of any visceral injury.She tolerated the procedure well.Blood loss was negligible.¿ impression: large ventral hernia, now repaired with laparoscopic and this is her third recurrence.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.The instructions for use further state: ¿cutting gore® dualmesh® plus biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial plus is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
The following information was obtained from medical records implant procedure: ventral herniorrhaphy, laparoscopic repair with dual mesh used by gore.[implant: gore® dualmesh® plus biomaterial, 1dlmcp06/8634130, 18cm x 24cm x 1 mm thick] implant #1 date: (b)(6) 2011 (hospitalization dates unknown) implant #2 procedure: laparoscopic ventral hernia repair.Implant: gore® dualmesh® biomaterial, 1dlmcp04/11088417, 15cm x 19cm x 1mm thick, oval) implant #2 date: (b)(6) 2013.Hospitalization (b)(6) 2013.Explant #1 and #2 procedure: exploratory laparotomy.Lysis of adhesions.Reduction of recurrent, incarcerated ventral incisional hernia contents.Explanation of abdominal wall mesh.Explant #1 and #2 date:(b)(6) 2017.Hospitalization (b)(6) 2017.Implant #1: 3245-1 implant #2: 3245-2 it was initially reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2013 whereby gore® dualmesh® plus biomaterial were implanted.It was reported the patient alleges the following injuries: mesh failure resulting in pain, limited range of motion.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.The instructions for use further state: ¿cutting gore® dualmesh® plus biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial plus is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.